Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 23, 2017, 7:15 PM EDT for Charleston County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2017, 7:15 PM EDT (23:15 UTC)
- Expired
- May 23, 2017, 7:40 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 113 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:45 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
026
WUUS52 KCHS 232315
SVRCHS
SCC019-240015-
/O.NEW.KCHS.SV.W.0061.170523T2315Z-170524T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
715 PM EDT TUE MAY 23 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
* Until 815 PM EDT
* At 715 PM EDT, a severe thunderstorm was located 10 miles southwest
of Charleston, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Charleston, Mount Pleasant, Downtown Charleston, Fort Sumter, Isle
Of Palms, Folly Beach, Sullivan's Island and Kiawah Island.
This warning includes...
I-26 between mile markers 220 and 221.
I-526 between mile markers 27 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3288 7955 3273 7985 3267 7986 3259 7998
3255 8010 3268 8016 3284 7993 3282 7992
3283 7990 3287 7989 3287 7986 3290 7984
3299 7971 3293 7953
TIME...MOT...LOC 2315Z 235DEG 25KT 3266 8006
HAIL...0.75IN
WIND...60MPH
$$2 follow-up statements
855
WWUS52 KCHS 232328
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
728 PM EDT TUE MAY 23 2017
SCC019-240015-
/O.CON.KCHS.SV.W.0061.000000T0000Z-170524T0015Z/
Charleston SC-
728 PM EDT TUE MAY 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CHARLESTON COUNTY...
At 727 PM EDT, a severe thunderstorm was located near Charleston,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Charleston, Mount Pleasant, Fort Sumter, Isle Of Palms, Folly Beach,
Sullivan's Island, Kiawah Island and Awendaw.
This warning includes I-526 between mile markers 30 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3288 7955 3273 7985 3267 7986 3259 7998
3259 8001 3262 8000 3264 7998 3266 7998
3268 7996 3277 7995 3298 7967 3293 7953
TIME...MOT...LOC 2327Z 235DEG 25KT 3271 7997
HAIL...0.75IN
WIND...60MPH
$$865
WWUS52 KCHS 232340
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
740 PM EDT TUE MAY 23 2017
SCC019-232349-
/O.CAN.KCHS.SV.W.0061.000000T0000Z-170524T0015Z/
Charleston SC-
740 PM EDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 3288 7955 3273 7985 3267 7986 3259 7998
3259 8001 3262 8000 3264 7998 3266 7998
3268 7996 3277 7995 3298 7967 3293 7953
TIME...MOT...LOC 2338Z 235DEG 25KT 3276 7988
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:02 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 23, 4:02 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
402 PM EDT Tue May 23 2017
.SYNOPSIS...
Unsettled weather will persist across the Southeast through
Wednesday. A cold front will push offshore Wednesday night into
Thursday followed by high pressure prevailing into the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Clusters of showers and tstms will overspread much of the area
late this afternoon through the evening with the potential for
severe thunderstorms and flooding. A flurry of shortwaves are
lifting northeast through the area along with a weak surface
wave moving into east central GA. PWATs continue to hover around
2" which is allowing any convection to produce torrential
rainfall. Most of the models including high-res guidance are
struggling with the initial placement of the main batch of
convection, displacing it to the NW of reality. Thus despite
what the models are showing, we expect the expanding batch of
activity across south central GA to spread across much of our
forecast area through mid-evening, shifting offshore by late
evening.
MLCAPE values range from 1000 to 1500 J/kg which is enough to
sustain the ongoing convection but not quite enough to fully tap
into the substantial shear in place. Convective trends indicate
the best chance for severe weather will be isolated tornadoes
with supercells that develop ahead of the main area through
early to mid evening. Given the continued extensive cloud cover
we do not foresee much additional destabilization of the
boundary layer, so a substantial increase in severe weather
coverage or potential is not currently expected.
Heavy rainfall remains a concern with the potential for flash
flooding. Torrential rainfall may move into east central GA by
early evening which is the same area that picked up 2-5" on
Monday. If this area of rain holds together it would probably
reach coastal areas early this evening which would coincide with
an above-normal high tide, resulting in potentially significant
flooding. Flash Flood Watch continues until midnight.
Diminishing coverage expected late this evening and overnight
though scattered showers/tstms will remain possible due to
continued shortwave activity.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
On Wednesday, short range guidance indicates that sfc low pressure
will organize and deepen across the Ohio River Valley through the
daylight hours. At the mid levels, a large closed H5 low is expected
to track from Missouri at 12z sliding over west Tennessee by 0z
Thursday. At daybreak Wednesday, deep convection should be plentiful
across the northern Gulf of Mexico north across the panhandle of FL.
Light convection is possible across the land forecast area with
marine thunderstorms during the morning hours. A sfc cold front
should push east across AL and N GA during the morning hours. By
early Wednesday afternoon, GOM and N. FL convection is expected to
develop northward across SE GA ahead of the front. In addition,
GFS1deg suggests that a wide field of H5 Q-vector convergence will
spread over the CWA during the afternoon and evening. Across the
forecast area, return flow ahead of the cold front should pool sfc
CAPE to 2000 J/kg or greater by the afternoon. Forecast soundings
show 0-6 km shear will range around 40 kts. SWEAT values should peak
between 300-350 during the afternoon. Given the combination of
synoptic scale forcing and moderate instability / llvl shear, it
appears that clusters of organized convection will develop along and
ahead of the cold front. The potential for severe thunderstorms
should peak between 18z - 00z Thu. Torrential rainfall may also
occur before 22z, with PW around 1.8 inches and K-index around 35.
We will continue to highlight the potential for severe weather and
excessive rainfall in the HWO. Otherwise, the forecast for Wednesday
will include gusty SSW winds and high temperatures around 80.
Wednesday night: Dry air is timed to increase from the west through
the overnight hours. Lingering llvl instability and a pool of
moisture near the center of the H5 closed low. Convection should be
weak with light qpf. H85 temps are forecast to cool from 12C over SE
GA at 0Z Thurs to 8C by 12z Thurs. Low temperatures should easily
fall into the low to mid 60s.
Thursday: Short range guidance indicates that weak showers may slide
across the inland counties during the daylight hours. The weak
convection will be timed to the passage of the H5 trough. H85 temps
are forecast to fall as low as 7C across inland SC before slow WAA
occurs during the afternoon. I will populate with the cooler
temperature guidance, favoring highs in the mid to upper 70s.
Thursday night into Friday: Sfc high pressure centered over FL will
gradually ridge north across GA/SC. Deep dry air will increase
across the region, yielding clear to mostly clear conditions and near
zero PoPs. Radiational cool conditions should result in low temps in
the upper 50s to near 60 degrees. Gradually llvl thickness recovery
and good insolation should result in highs in the low 80s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A ridge over the East Coast combined with surface high pressure will
provide dry weather in the long term along with a gradual warming
trend each day. Models hint at maybe some rain on Monday.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Periods of showers and tstms will affect both terminals through
early this evening. Possible MVFR ceilings later tonight at
KSAV, increasing to VFR after daybreak. Another batch of intense
convection likely to affect both terminals on Wednesday though
the best chance will be after 16Z.
Extended Aviation Outlook: Conditions will improve Wednesday
night with VFR prevailing into the weekend.
&&
.MARINE...
Strong low-level jetting through tonight will support Small
Craft Advisories all waters except Charleston Harbor.
SW winds will increase Wednesday as a cold front approaches
from the west and then crosses through the region Wednesday
night. A strong surface pressure gradient behind the departing
front will lead to elevated winds on Thursday. Small Craft
Advisories remain in effect through this time period for gusty
winds and steep seas, especially beyond 20 nm. Conditions will
improve Friday into Saturday as high pressure builds into the
area.
&&
.TIDES/COASTAL FLOODING...
Evening high tide levels will trend higher each day as we approach
the new moon perigee this Friday, though we expect tides to
remain just below Coastal Flood Advisory stage. The bigger issue
is if heavy rainfall occurs within 2 hrs of high tides through
Wednesday, in which case more significant street flooding would
be possible due mainly to freshwater.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until midnight EDT tonight for GAZ087-088-
099>101-114>119-137-138.
SC...Flash Flood Watch until midnight EDT tonight for SCZ040-
042>045-047>052.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for AMZ352-354.
Small Craft Advisory until midnight EDT Thursday night for
AMZ350-374.
&&
NEAR TERM...JRL
SHORT TERM...NED
LONG TERM...MS
AVIATION...JRL/NED
MARINE...JRL/NED
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 23, 3:00 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 300 PM EDT Tue May 23 2017 GAZ139>141-241900- Coastal Liberty-Inland McIntosh-Coastal McIntosh- 300 PM EDT Tue May 23 2017 ...TORNADO WATCH 258 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several rounds of showers and thunderstorms are expected Wednesday into Wednesday night. Some storms could be severe with damaging winds and isolated tornadoes. In addition, very heavy rainfall is expected, possibly leading to flash flooding. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ087-088-099>101-114>119-137-138-SCZ040-042>045-047>052-241900- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston- Coastal Jasper-Tidal Berkeley- 300 PM EDT Tue May 23 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 258 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several rounds of showers and thunderstorms are expected Wednesday into Wednesday night. Some storms could be severe with damaging winds and isolated tornadoes. In addition, very heavy rainfall is expected, possibly leading to flash flooding. If heavy rainfall occurs early Wednesday evening around the time of the above normal high tide, more significant flooding will be possible in coastal areas such as Charleston and Savannah. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ350-352-354-374-241900- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm- 300 PM EDT Tue May 23 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Thunderstorms: Showers and thunderstorms will impact the coastal waters into tonight. Some of these storms will be capable of producing winds in excess of 35 knots, penny size hail and waterspouts. Mariners should remain alert for changing weather conditions today and be prepared to take action should Special Marine Warnings be issued or threatening weather approaches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-241900- Charleston Harbor- 300 PM EDT Tue May 23 2017 ...TORNADO WATCH 258 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Local storm report, May 23, 6:11 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
611 PM EDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG 2 SE POOLER 32.09N 81.22W
05/23/2017 CHATHAM GA LAW ENFORCEMENT
LARGE TREE DOWN IN MIDDLE OF OLD LOUISVILLE RD AT EAST
US HWY 80.
&&
EVENT NUMBER CHS1700290
JRLLocal storm report, May 23, 6:13 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
613 PM EDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG 3 WSW SAVANNAH 32.04N 81.13W
05/23/2017 CHATHAM GA LAW ENFORCEMENT
POWER LINES DOWN ON STALEY AVE IN SAVANNAH GA.
&&
EVENT NUMBER CHS1700291
JRLSpecial weather statement, May 23, 6:15 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Charleston SC
615 PM EDT TUE MAY 23 2017
SCZ048-232245-
Beaufort-
615 PM EDT TUE MAY 23 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY...
At 614 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Forest Beach, or near Hilton Head Island,
moving east at 40 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Hilton Head Island and Forest Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.
&&
LAT...LON 3215 8084 3220 8064 3218 8065 3212 8072
3207 8083
TIME...MOT...LOC 2214Z 254DEG 33KT 3213 8077Local storm report, May 23, 6:17 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
617 PM EDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 2 SSW WILMINGTON ISLAND 31.98N 80.99W
05/23/2017 CHATHAM GA LAW ENFORCEMENT
TREE DOWN ON A VEHICLE ON WALTHOUR RD AT WILMINGTON
ISLAND RD. POSSIBLE TORNADO.
&&
EVENT NUMBER CHS1700292
JRLLocal storm report, May 23, 6:20 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
620 PM EDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN HILTON HEAD ISLAND 32.19N 80.74W
05/23/2017 E0.00 INCH BEAUFORT SC PUBLIC
WATER UP TO 6 INCHES DEEP ON SOME SIDE STREETS.
&&
EVENT NUMBER CHS1700293
MTELocal storm report, May 23, 6:39 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
639 PM EDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 2 SSW WILMINGTON ISLAND 31.98N 80.99W
05/23/2017 CHATHAM GA LAW ENFORCEMENT
TREE DOWN ON A HOUSE ON CROMWELL RD ON SOUTHERN END OF
WILMINGTON ISLAND. POSSIBLE TORNADO.
&&
EVENT NUMBER CHS1700294
JRLThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:34 AM EDT | Flash Flood Watch | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 20 hr |
| May 23, 3:35 AM EDT | Small Craft Advisory | CHS | 70 hr | |
| May 23, 1:28 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 92 min |
| May 23, 2:48 PM EDT | Areal Flood Advisory | CHS | Charleston | 57 min |
| May 23, 3:48 PM EDT | Special Marine Warning | CHS | 57 min | |
| May 23, 4:38 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Colleton | 52 min |
| May 23, 5:23 PM EDT | Flash Flood Warning | CHS | Charleston | 6 hr |
| May 23, 5:29 PM EDT | Special Marine Warning | CHS | 61 min | |
| May 23, 5:56 PM EDT | Special Marine Warning | CHS | 94 min | |
| May 23, 6:15 PM EDT | Special Weather Statement | CHS | Beaufort | 30 min |
| May 23, 6:32 PM EDT | Special Marine Warning | CHS | 88 min | |
| May 23, 6:42 PM EDT | Special Marine Warning | CHS | 2 hr | |
| May 23, 6:47 PM EDT | Tornado Warning | CHS | Charleston, Colleton | 28 min |
| May 23, 7:28 PM EDT | Special Marine Warning | CHS | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.